Colorado, 2017Dense Fog in Colorado, May 3, 2017
May 3, 2017 · NWS GJT · 2 events in 2 counties and zones
Dense fog formed along the Interstate 70 corridor between Rifle and Eagle under a surface-based inversion.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog formed along the Interstate 70 corridor between Rifle and Eagle under a surface-based inversion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 3, 4:41 AM MST, 15 minutes earlier.
Area forecast discussion, May 3, 4:41 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
541 AM MDT Wed May 3 2017
.UPDATE...
Issued at 539 AM MDT Wed May 3 2017
Patchy dense fog developing across the central valleys in western
Colorado. GOES fog imagery suggests either fog or low stratus
stuck in many of these valleys. Have updated the forecast to
include areas of dense fog along the I-70 corridor from Rifle east
to Eagle with visibility down to 1/4 mile at KEGE. Fog is expected
to burn off shortly after sunrise.
&&
.SHORT TERM...(Today through Thursday)
Issued at 350 AM MDT Wed May 3 2017
Warming trend remains on track as we close out this work week with
high pressure building over the Great Basin and sliding east by
Friday. GOES-16 picking up on lower stratus trapped in several of
our higher valleys this morning with a few light snow showers
lingering near the divide. All of this will be dissipating early
this morning, with mostly sunny conditions expected across the
majority of the forecast area today. Clear/Sunny weather then
expected tonight and Thursday as the ridge strengthens to our
west. temperatures will continue to climb through the end of the
week, peaking Friday and Saturday. Gusty afternoon winds likely,
especially for our higher valleys and exposed ridges as we mix
deeper and deeper aloft to drive the higher speeds down.
.LONG TERM...(Thursday night through Tuesday)
Issued at 350 AM MDT Wed May 3 2017
As mentioned above, the upper level ridge will be sliding overhead
Thursday and Friday, shifting east of the forecast area by
Saturday. Expect warm and dry conditions to persist through early
Saturday under the ridge with southerly return flow kicking back
in by Saturday afternoon. This will help to draw some moisture
back northward and introduce a tad bit of cooling aloft. This will
help steepen lapse rates, leading to a few showers focused mainly
on the higher terrain Saturday afternoon and evening. Similar
conditions expected on Sunday as we watch the evolution of this
next low pressure system that is forecast to slide southward
toward the northern Baja California region. The low gets cutoff
and basically meanders down across the southwest U.S. Sunday and
Monday.
Medium and long range models agree that this low will exist, but
there are plenty of timing and placement issues to deal with,
along with exactly how much moisture this this will tap and swing
over our area. Will keep the low confidence forecast rolling for
now with chance pops introduced to the extended forecast for the
Monday through Tuesday period. Depending on how this system kicks
out, there's definite potential for significant precipitation
across the region by midweek. Stay tuned as this will be an
interesting 7 to 10 day period across the Central Rockies.
Temperatures will be running above normal through this weekend,
with some cooling expected by early next week as the low pushes
inland and sweeps more cloud cover over the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 350 AM MDT Wed May 3 2017
Dry, northwest flow aloft will move into the area this morning
bringing widespread VFR conditions over the next few days.
However, patchy ILS CIGS will linger over the higher valleys in
western Colorado through 15Z this morning before eroding to
scattered sky cover. Expect gusty northwest winds between 19Z and
02Z with speeds up to 35kts near ridges.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Fog Advisory until 9 AM MDT this morning for COZ007-008.
UT...None.
&&
UPDATE...JDC
SHORT TERM...JDC
LONG TERM...007
AVIATION...JDC
Hazardous weather outlook, May 3, 4:23 AM MST, 33 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
523 AM MDT Wed May 3 2017
COZ001>014-017>023-UTZ022>025-027>029-041200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
523 AM MDT Wed May 3 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday and Friday: Dry and warm.
Saturday through Tuesday: Breezy and slightly cooler with
scattered afternoon and evening showers expected, mainly over the
mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Fog, Central Colorado River Basin
- When
- May 3, 4:56 AM MST to 7:50 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Dense fog occurred at the Eagle County Regional Airport for several hours where the visibility dropped to less than a quarter mile.
Dense Fog, Debeque to Silt Corridor
- When
- May 3, 6:03 AM MST to 6:33 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Dense fog was detected by Colorado Department of Transportation weather sensors along Interstate 70 with the visibility near zero.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 3 to 4, 20171 death · $10,000 · 23 events
- Tornadoes and Flash Flooding in Texas, May 3, 2017$651,000 · EF1 · 49 events
- Flash Flooding and Hail in Louisiana, May 3, 2017$1.2 million · 2.75 in hail · 35 events
- Strong Wind in Mississippi, May 3 to 4, 2017$81,000 · 8 events
- Hail in Texas, May 3, 2017$27,000 · 1.75 in hail · 30 events
- Hail and Damaging Winds in Louisiana, May 3, 2017$50,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Arkansas, May 3, 2017$30,000 · 1 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201725 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201713 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201710 events
- Flash Flood and Hail in Texas, May 3, 2017$11,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691243, 691241.